A Conservation Theorem for Constrained Multibody Systems

[+] Author and Article Information
J. T. Wang

Engineering Mechanics Department, General Motors R & D Center, Warren, MI 48090-9055

J. Appl. Mech 60(4), 962-969 (Dec 01, 1993) (8 pages) doi:10.1115/1.2901009 History: Received February 28, 1992; Revised August 31, 1992; Online March 31, 2008


This paper presents a general conservation theorem for multibody systems subject to simple nonholonomic constraints. It is applicable to both conservative and nonconservative systems. The derivation of this theorem is based on Kane’s equations with undetermined multipliers. A power equation and a first integral of motion have been derived. They emerge in physically meaningful forms and include expressions for evaluating the power and energy flowing into the system. Like Kane’s equations, the power equation and the first integral of motion are derived in matrix form. This makes them particularly useful for the computer formulation and solution of multibody system dynamics.

Copyright © 1993 by The American Society of Mechanical Engineers
Your Session has timed out. Please sign back in to continue.






Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In